There are a lot of misconceptions about tardive dyskinesia, a movement disorder that can be a side effect of antipsychotic medications. It’s important to know the truth about this disorder so you can get help if you experience it.
Antipsychotic drugs, also called neuroleptics, can be a valuable part of treatment for conditions like schizophrenia, schizoaffective disorder, and bipolar disorder.
Some people who take these medications may experience side effects involving uncontrolled movements of their arms, legs, and face. This is called tardive dyskinesia. Symptoms may include:
- fast jerking movements of the hands and legs
- twisting of the neck and trunk
- lip smacking, chewing, or sticking out the tongue
- puckering or pursing of the lips
- rapid eye blinking
Some people who experience tardive dyskinesia will not experience it until after they’ve taken antipsychotic medications for many months or years.
The medications most likely to cause tardive dyskinesia block receptors for dopamine, a chemical messenger that helps control movement.
Blocking these receptors is believed to be the reason these medications relieve symptoms of psychiatric diseases, but as a side effect, they can cause involuntary movements.
Get the facts behind some common tardive dyskinesia myths.
Fact: Tardive dyskinesia affects 500,000 or more people in the United States.
Fact: The neuroleptic drugs that cause tardive dyskinesia are often prescribed for mental health conditions such as schizophrenia and bipolar disorder.
Though many of these medications can also be prescribed to help manage other conditions, such as:
- attention deficit hyperactivity disorder (ADHD)
- eating disorders
- persistent hiccups
- obsessive-compulsive disorder (OCD)
- post-traumatic stress disorder (PTSD)
- substance use
- Tourette syndrome or another tic disorder
Fact: Neuroleptic medications are the drugs most often linked to tardive dyskinesia. But some antidepressants, antinausea medications, and lithium can also cause this side effect.
Fact: You’re more likely to develop tardive dyskinesia after taking a neuroleptic medication for a year or more. But symptoms can begin within weeks or even days after you start taking one of these medications. Older adults are more likely to experience symptoms after taking neuroleptics for a short time.
Fact: People of any age can develop this side effect, but it’s more likely to affect older adults. Up to
Fact: Older antipsychotic medications like haloperidol (Haldol), chlorpromazine (Thorazine, Largactil), and prochlorperazine (Compro, Darbazine, Neo Darbazine) are more likely to cause tardive dyskinesia.
But newer antipsychotic medications, sometimes called atypical antipsychotics, second generation antipsychotics, or third generation antipsychotics, including clozapine (Clozaril, FazaClo ODT, Versacloz) and quetiapine (Seroquel), can sometimes cause this side effect, as well.
Fact: Both tardive dyskinesia and Parkinson’s disease are movement disorders related to dopamine, but they are two different conditions.
Parkinson’s disease causes tremors and stiffness, while tardive dyskinesia causes sudden movements. Because the symptoms can be hard to tell apart, it’s important to see a neurologist for diagnosis.
Fact: Up to 70 percent of people who experience tardive dyskinesia do have mild symptoms. Only about 3 percent have a more severe case involving symptoms like trouble swallowing and breathing.
But even when tardive dyskinesia is mild, it can still cause problems.
Fact: You shouldn’t stop taking neuroleptic medication on your own. It could lead to a return of your symptoms.
Stopping is a gradual process that involves slowly lowering the dose over a period of months. If you have tardive dyskinesia, your doctor can tell you how to treat it and safely guide you through the process of tapering off your neuroleptic medication.
Fact: Symptoms of tardive dyskinesia may stay with you even after you stop taking the medication that’s caused them. But at least some of the symptoms should improve or go away over time.
Fact: There are a few ways to reduce or manage tardive dyskinesia symptoms.
Your doctor may change the dose of the neuroleptic medication that caused it. Your doctor may also switch you to a different antipsychotic medication.
Your doctor may prescribe one of the new treatments that can manage symptoms of tardive dyskinesia. These include:
Tardive dyskinesia is a side effect of antipsychotic medications used to treat conditions like schizophrenia and bipolar disorder.
If you take one of these medications, tell your doctor if you experience any uncontrollable movements of your face, neck, arms, or legs. The sooner you get treated for tardive dyskinesia, the more likely you’ll be to find relief.